Colorado, 2006

Flash Flood in Colorado, July 20, 2006

July 20, 2006 · NWS GJT · 1 event in 1 county or zone

Torrential rainfall caused flash flooding in and around the town of Delta. Street flooding occurred and many roads were temporarily closed by flood waters.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Torrential rainfall caused flash flooding in and around the town of Delta. Street flooding occurred and many roads were temporarily closed by flood waters. The Black Canyon Road was damaged. The flood waters damaged a railroad bridge and produced water damage to homes and businesses, including the John Deere Plant and businesses in downtown Delta. Flood waters also covered Highway 65 near Cory, as well as Fairview Road near Orchard City where it washed over a bridge. Flood waters flowed up to two feet deep on the north side of Delta. The abutments of a bridge were washed out near the Delta Correctional Facility where the water was flowing two feet over the top of the bridge that crosses Cottonwood Creek. A mudslide covered Tessman Road, about two miles south of Delta. A spotter at Orchard City reported 1.51 inches of rain within 60 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 20, 1:30 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 20, 1:30 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT THU JUL 20 2006

.SHORT TERM (TODAY THROUGH SATURDAY)...
TODAYS ACTIVITY HAS BEEN LATER TO START BUT WITH PLENTY OF MOISTURE
IN PLACE WE ARE GOING GOOD OVER THE USUAL HIGH LOCATIONS. VAD WINDS
SHOWING SW FLOW AT 15 KTS IN LOWER THREE GATES IN LINE WITH MORNING
SOUNDING. CELLS LINING UP WITH THIS FLOW BUT SHOW VERY LITTLE
MOTION. EXPECT HEAVY PRECIP TO REMAIN LOCALIZED...AND HANDLED BY
ADVISORIES.

TIMING ON SHORT WAVE DROPPING IN FROM MONTANA TONIGHT AN ISSUE WITH
LATEST PROG DELAYING IT ABOUT 6 HOURS. THIS WAVE IS LOSING ENERGY
AND SHOULD NOT PHASE WITH MAX HEATING.

AS HIGH PRESSURE DOME RETREATS TO NEVADA WE WILL CUT OFF THE
INFLUX OF MOISTURE STARTING MID DAY FRIDAY. THERE WILL BE ENOUGH
RESIDUE MOISTURE TO KEEP ISOLD TSRA ALONG FAVORED HIGH LOCATIONS WITH
MUCH LESS TREAT FOR THE VALLEYS. CURRENT FORECAST TREND FOR DRYING
AND WARMING LOOKS REASONABLE SO ONLY MINOR TWEAKING DONE. DJC/21

.LONG-TERM (SATURDAY NIGHT THROUGH THURSDAY)...
BY SATURDAY NIGHT A LARGE HIGH PRESSURE CELL LOOKS TO BE FIRMLY
SETTLED OVER THE GREAT BASIN. TEMPERATURES WILL AGAIN INCREASE TO
ABOVE NORMAL READINGS...WITH SCATTERED TRIPLE DIGITS LIKELY. THESE
CONDITIONS WILL REMAIN THROUGH AT LEAST MID WEEK.

A SERIES OF WAVES ARE FORECAST TO ROTATE THROUGH THE HIGH...MAKING
IT A FAIRLY DIRTY RIDGE. HOWEVER...GFS FORECASTING LITTLE MOISTURE
TO WORK WITH. THERE WILL BE SOME MID LEVEL MOISTURE THAT COULD
SUPPORT CONVECTION EACH DAY...BUT MAINLY IN THE HIGHER TERRAIN. THE
POSSIBILITY OF DRY LIGHTNING WILL BE A CONCERN NEXT WEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

DJC/BA
Hazardous weather outlook, Jul 20, 5:00 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU JUL 20 2006

COZ001>014-017>023-UTZ022>025-027>029-211200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND THIS
EVENING.  MANY STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS...BUT LOCALIZED HEAVY RAIN WILL OCCUR
WITH SOME OF THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SUNDAY...THE THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS WILL BE LOWER AND PRIMARILY CONFINED TO THE WESTERN
COLORADO MOUNTAINS AND SOUTHWEST COLORADO.

TUESDAY AND WEDNESDAY...EXPECT SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS OVER SOUTHWEST COLORADO...BUT ISOLATED AFTERNOON STORMS
OVER EASTERN UTAH AND NORTHWEST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Grand Junction radar (KGJX), 38 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Delta

When
July 20, 4:15 PM MST to 6:30 PM MST
Where
Delta County, 2 mi S of Delta
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
38.861, -107.863 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524305.